Florida, 2020Drought in Florida, April 21 to 30, 2020
April 21 to 30, 2020 · NWS MFL · 6 events in 6 counties and zones
A very dry March and beginning of April led to severe drought conditions which developed over interior and western sections of southern Florida by the 3rd week of April. Several wildfires were reported in these areas.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very dry March and beginning of April led to severe drought conditions which developed over interior and western sections of southern Florida by the 3rd week of April. Several wildfires were reported in these areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 21, 6:54 AM EST, 6 minutes earlier.
Area forecast discussion, Apr 21, 6:54 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Miami FL
754 AM EDT Tue Apr 21 2020
.Aviation...
VCSH through early to mid afternoon before diminishing. Isolated
thunderstorms are also possible. Winds are shifting to the E-NE
across northern portions of the area including PBI. This shift
should make it to FLL during the afternoon, but may not make it to
MIA until the winds become lighter around sunset. Will keep an
eye on directional trends today. Otherwise periods of MVFR
ceilings are possible across mainly southern portions of the area.
&&
.Prev Discussion... /issued 244 AM EDT Tue Apr 21 2020/
Discussion...
Short Term (Today through Wednesday):
Scattered showers and isolated thunderstorms continue to develop
out ahead of an approaching cold front. This cold front will
continue to slowly push southward across the region through the
morning hours. As this front pushes southward it will be weakening
as well. During the day on Tuesday, scattered showers and
isolated thunderstorms cannot be ruled out especially across the
southern and eastern portions of the region through the early
afternoon hours. Behind the front, a much drier air mass will move
into the area starting from northwestern areas and then pushing
southeastward throughout the day. High temperatures will remain on
the warm side today as they will rise to around 90 along the east
coast to the lower to mid 90s inland.
High pressure will continue to build into the region for tonight and
Wednesday. This will allow for dry conditions to remain in place as
easterly flow continues. Warm temperatures will remain in place as
highs will rise into the mid to upper 80s across the east coast to
the mid 90s across the interior and western sections.
Long Term (Wednesday night - Monday):
Global models depict broad high pressure over the region slowly
eroding and migrating into the west Atlantic as a sfc low develops
over the SE CONUS. Meanwhile, a mid level short wave trough also
treks across the extreme SE CONUS, further eroding the high pressure
on Thursday. This synoptic scenario will bring increasing POPS/WX
for the end of the work week. On Friday, the sfc low should continue
to migrate NE rather quickly and reaching the mid-Atlantic coast
Friday morning. An associated cold front boundary is shown by
both long range models, which reaches the central portions of the
state by Friday afternoon and helping in further increasing
chances of showers and thunderstorms through Saturday.
By Saturday night and into Sunday, a reinforcing mid level short
wave trough just north of SoFlo and abundant low level moisture will
combine to keep high-end scattered chances of showers and thunderstorms
in place. Coverage seems to become more widespread on Sunday as another
sfc front moves into the area.
For early next week, drier and more stable air moves into the region
in the wake of the FROPA with POPS dropping to mainly isolated
by Monday afternoon.
Marine...
Scattered showers and isolated thunderstorms will affect the Gulf
coastal waters through the morning hours, and they will remain in
the Atlantic waters through the afternoon hours as a cold front
pushes through the region. Behind the front, an area of high
pressure will build into the local waters and winds will shift
around to a more east northeasterly direction. Seas across the
local waters will generally remain between 2 to 4 feet through the
middle of the week.
Beach Forecast...
A high risk of rip currents will remain in place through this
afternoon across the Collier County beaches due to the enhanced
onshore flow ongoing. This rip current risk will begin to decrease
for tonight into Wednesday.
Fire Weather...
A cold front will continue to move through the region this
morning and dry air will begin to filter into the area from
northwest to southeast as the day progresses. This will lead to
minimum relative humidity values less then 35 percent across most
of the interior sections as well as the Lake Okeechobee region.
With the extremely dry conditions, low relative humidities, and
wind speeds of 5 to 10 mph, extreme fire behavior could occur.
Therefore, a fire weather watch remains in effect from late this
morning through Wednesday evening across interior and western
sections.
Aviation...
Scattered showers are continuing to develop out ahead of an
approaching cold front. VCSH will remain in place throughout the
rest of the overnight hours and then throughout the morning as the
front slowly moves through. Winds will quickly shift around to the
east northeast at KPBI. Farther south, winds may remain west
southwesterly for a little longer in the day as the front will
slowly be moving southward across the region.
&&
.Preliminary Point Temps/PoPs...
West Palm Beach 90 70 85 74 / 50 0 0 0
Fort Lauderdale 90 72 85 77 / 50 0 0 0
Miami 91 71 87 76 / 50 10 0 0
Naples 87 65 91 73 / 30 0 0 0
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Fire Weather Watch from 11 AM EDT this morning through Wednesday
evening for FLZ063-066-070.
High Rip Current Risk until 2 PM EDT this afternoon for FLZ069.
AM...None.
GM...None.
&&
Aviation...SPM
Short term/Marine/Beach/Fire weather...CWC
Long term...17Hazardous weather outlook, Apr 21, 3:16 AM EST, 3 hours 44 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
416 AM EDT Tue Apr 21 2020
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
212030-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
416 AM EDT Tue Apr 21 2020
...Fire Weather Watch for Western Interior Areas...
...High Risk of Rip Currents Collier County Beaches...
This hazardous weather outlook is for South Florida.
.DAY ONE...TODAY AND TONIGHT
Rip currents: There is a high risk of rip current for the Collier
County beaches.
Thunderstorms: Isolated thunderstorms will be possible mainly this
morning and early this afternoon as a cold front moves through the
region.
Waterspouts: Waterspouts will be possible across the Atlantic and
Gulf coastal waters as well as Lake Okeechobee mainly this morning
as a cold front brings showers and isolated thunderstorms to the
area.
Fire Weather: A Fire Weather Watch is in effect starting late this
morning for Glades, Hendry, and interior Collier counties for low RH.
While the wind speeds are under normal thresholds, extremely dry
conditions may cause erratic fire behavior, even with lighter winds.
The RH is forecast to be in the low 30s.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A Fire Weather Watch will be in effect through Wednesday for Glades,
Hendry, and interior Collier counties for low RH. While the wind
speeds are under normal thresholds, extremely dry conditions may
cause erratic fire behavior, even with lighter winds. The RH is
forecast to be in the low 30s.
The chances for thunderstorms will increase towards the end of the
week and into the weekend as another cold front begins to approach
the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, Apr 21, 5:28 AM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Miami FL
628 AM EDT Tue Apr 21 2020
FLZ067-068-168-211115-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
628 AM EDT Tue Apr 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PALM BEACH COUNTY
UNTIL 715 AM EDT...
* At 627 AM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm over Wellington, moving east at 45
mph.
* Winds in excess of 45 mph and funnel clouds possible with this
storm.
* Locations impacted include...
West Palm Beach, Boynton Beach, Wellington, Jupiter, Palm Beach
Gardens, Lake Worth, Riviera Beach, Palm Beach, Tequesta, Juno
Beach, Ocean Ridge, Greenacres, Royal Palm Beach, Palm Springs,
North Palm Beach, Lantana, Lake Park, Atlantis, Haverhill and Cloud
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2654 8003 2655 8041 2696 8035 2696 8014
2697 8014 2697 8003
TIME...MOT...LOC 1027Z 269DEG 40KT 2665 8029
WeinmanDrought, Coastal Collier County
- When
- April 21, 7:00 AM EST to April 30, 11:59 PM EST
- Where
- Coastal Collier County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.099, -81.381 (the zone’s center; the record gives no point)
Naples Municipal Airport recorded only a trace of rainfall for the entire month of March, and only 0.81 inches through the first 3 weeks of April. This led to the development of severe drought conditions across all of Collier County.
Drought, Inland Collier County
- When
- April 21, 7:00 AM EST to April 30, 11:59 PM EST
- Where
- Inland Collier County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.099, -81.381 (the zone’s center; the record gives no point)
Rainfall amounts for all of March and the first 3 weeks of April were generally in the 1 inch range across most of inland Collier County. As a result, water levels in the Everglades and Big Cypress Preserve reached near-record low levels. This led to the development of severe drought conditions across the area.
Drought, Inland Miami-Dade
- When
- April 21, 7:00 AM EST to April 30, 11:59 PM EST
- Where
- Inland Miami-Dade forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 25.609, -80.499 (the zone’s center; the record gives no point)
Rainfall amounts for all of March and the first 3 weeks of April were generally in the 1 inch range across most of inland Miami-Dade County. As a result, water levels in the Everglades reached near-record low levels. This led to the development of severe drought conditions across the area.
Drought, Hendry
- When
- April 21, 7:00 AM EST to April 30, 11:59 PM EST
- Where
- Hendry forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.554, -81.166 (the zone’s center; the record gives no point)
Rainfall amounts for all of March and the first 3 weeks of April were generally in the 1 inch range across all but the northeastern corner of Hendry County. As a result, water levels in the Everglades reached near-record low levels. This led to the development of severe drought conditions across the area.
Drought, Glades
- When
- April 21, 7:00 AM EST to April 28, 7:00 AM EST
- Where
- Glades forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.957, -81.189 (the zone’s center; the record gives no point)
Rainfall amounts for all of March and the first 3 weeks of April were generally in the 1 inch range across all southwestern Glades County. As a result, water levels in the Everglades reached near-record low levels. This led to the development of severe drought conditions across the area.
Drought, Mainland Monroe
- When
- April 21, 7:00 AM EST to April 30, 11:59 PM EST
- Where
- Mainland Monroe forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Rainfall amounts for all of March and the first 3 weeks of April were generally in the 1 inch range across most of Mainland Monroe County. As a result, water levels in the Everglades and Big Cypress Preserve reached near-record low levels. This led to the development of severe drought conditions across the area.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, April 21 to 22, 2020$1.1 million · EF1 · 64 events
- Strong Wind in West Virginia, April 21, 2020$90,000 · 10 events
- Tornado and Hail in New Jersey, April 21, 2020EF0 · 43 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 21, 202059 kt wind · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 21, 202012 events
- Hail in Texas, April 21, 20202 in hail · 10 events
- Hail and Damaging Winds in New Jersey, April 21, 2020$12,000 · 52 kt wind · 3 events
- Marine Thunderstorm Winds in Lake Erie, April 21, 20206 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 21, 20206 events
- Damaging Winds in Pennsylvania, April 21, 202053 kt wind · 5 events
- Hail and Damaging Winds in Delaware, April 21, 202056 kt wind · 5 events
- Damaging Winds in Maryland, April 21, 202055 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890803, 890804, 890805, 890806, 890807, 896961.